Hail, Hartley
- When
- June 30, 7:24 PM CST
- Where
- Hartley County, 8.37 mi NE of Middle Water
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.940, -102.680
Storm spotter found hail on us HWY 54 about 20 miles SW of Dalhart.
Diurnally driven convection from the high terrain off of New Mexico and Colorado worked their way southeastward during the afternoon hours. Across the far western combined Panhandles, environment of CAPE/MUCAPE of 1000-2000 J/Kg in-conjunction with easterly surface flow and moisture pool behind the passing cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Diurnally driven convection from the high terrain off of New Mexico and Colorado worked their way southeastward during the afternoon hours. Across the far western combined Panhandles, environment of CAPE/MUCAPE of 1000-2000 J/Kg in-conjunction with easterly surface flow and moisture pool behind the passing cold front. This set the environment to support thunderstorms that worked their way east from NM/CO. An isolated cell did make it into the far western TX Panhandle with half dollar size hail reported. Convection then waned toward the evening hours with the loss of daytime heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 4:52 PM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 552 PM CDT Fri Jun 30 2017 .AVIATION... 00Z TAF Cycle VFR conditions are expected at all three TAF sites through 05Z to 08Z Saturday except in and near showers and thunderstorms where MVFR visibilities and ceilings are possible along with strong and erratic winds from thunderstorms. After 05Z to 08Z Saturday, MVFR to possibly IFR conditions are expected as low cloudiness increases at the Dalhart and Amarillo TAF sites. The Guymon TAF site should see VFR conditions through 00Z Sunday. The Dalhart and Amarillo TAF sites should see VFR conditions return after 19Z to 21Z Saturday. Northeast to east winds 10 to 20 knots with some gusts near 25 knots will diminish to around 5 to 15 knots at all three TAF sites after 08Z to 10Z Saturday and will become east to southeast after 19Z to 21Z Saturday. Schneider && .PREV DISCUSSION... /Issued 426 PM CDT Fri Jun 30 2017/ DISCUSSION... Not many changes have been made to the forecast, other than to attempt to refine timing of thunderstorm chances through Sunday. For tonight, moist easterly upslope flow in a moderately unstable atmosphere will promote the potential for thunderstorm development, mainly across western and southern sections this evening, closer to the frontal boundary where instability will be higher. Saturday should be mostly dry, with a slight chance of showers and thunderstorms across southern sections. Thunderstorm chances increase Saturday evening and Saturday night, as a shortwave trof assists in thunderstorm development in northeast New Mexico, with a good opportunity for thunderstorms to spread east and southeast across the Texas and Oklahoma Panhandles. Severe thunderstorms with hail around one inch in diameter and gusts to around 60 MPH could occur. Brief heavy rains will also be possible. Thunderstorms will be possible Sunday afternoon and Sunday evening across all sections, with eastern sections being favored, owing to expected orientation of instability. Mainly nocturnal thunderstorms expected Monday night through Wednesday night, primarily across eastern sections, which should be the most removed from strengthening mid-level ridge. Cockrell && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11
Hazardous Weather Outlook National Weather Service Amarillo TX 349 PM CDT Fri Jun 30 2017 OKZ001>003-TXZ001>020-011100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 349 PM CDT Fri Jun 30 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Thunderstorms will be possible across most sections of the Panhandles. Some storms may become strong to severe this evening with winds up to 60 MPH and hail around one inch in diameter being the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible for different portions of the Panhandles Saturday through Wednesday night, with the best opportunity for rain Saturday night. Some of the storms that develop Saturday night may become strong to possibly severe with winds up to 60 MPH and hail around one inch in diameter being the main hazards. Locally heavy rain may also occur Saturday night. The threat for organized severe weather will be low Sunday through Wednesday night. .SPOTTER INFORMATION STATEMENT... Emergency Managers and spotter groups across the Oklahoma and northeast Texas Panhandles should remain alert for possible activation this evening and again Saturday evening. Cockrell
The Amarillo radar (KAMA), 118 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
1 hail. Local standard time, as filed.
Storm spotter found hail on us HWY 54 about 20 miles SW of Dalhart.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709016.